Thunderstorm Wind, Bowie
- When
- July 23, 4:48 PM CST
- Where
- Bowie County, 1.73 mi W of Hooks
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.470, -94.280
Trees were downed in Hooks and Texarkana, Texas.
During the early afternoon hours of July 23rd, a complex of showers and thunderstorms moved southeast into Eastern Oklahoma and Northwest Arkansas, after originally developing early that morning across portions of Nebraska and central Kansas. This complex encountered a very unstable air mass near a weak surface trough over Northern and Eastern Oklahoma and Northern Arkansas as it continued…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
During the early afternoon hours of July 23rd, a complex of showers and thunderstorms moved southeast into Eastern Oklahoma and Northwest Arkansas, after originally developing early that morning across portions of Nebraska and central Kansas. This complex encountered a very unstable air mass near a weak surface trough over Northern and Eastern Oklahoma and Northern Arkansas as it continued southeastward. At the same time, other scattered showers and thunderstorms developed over Central and Eastern Arkansas near this surface trough, while also aided by a weak upper level disturbance sinking south across Arkansas and the Mid-Mississippi Valley. The Eastern Oklahoma storm complex absorbed the growing storm complex over Central Arkansas, resulting in a large mesoscale convective system (MCS) intensifying and surging south into Southeast Oklahoma and Southwest Arkansas during the mid and late afternoon hours. Widespread wind damage was reported across much of Central and Southern Arkansas as well as Southeast Oklahoma, with a large cold pool of air surging south into Northeast Texas and North Louisiana by late afternoon and early evening. Wind gusts ranged from 50-70 mph with this MCS as it surged south across much of the Ark-La-Tex, resulting in numerous downed trees, power lines, and structural damage. This storm complex weakened during the early evening hours, although the resultant cold pool still produced 40-45 mph wind gusts which produced minor tree damage over portions of Deep East Texas that did not see showers or thunderstorms. Over 500,000 AEP SWEPCO customers were without power after the storms blew through, with many thousands of other customers with other utility companies also without power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 23, 2:40 PM CST, 2 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 340 PM CDT WED JUL 23 2014 .DISCUSSION... SVR MCS ONGOING THIS AFTERNOON ACROSS ERN OK/WRN AND CNTRL AR...WITH THE CNTRL AR CONVECTION EXPECTED TO MERGE INTO THE BOW ECHO RIDING S ALONG THE OK/AR LINE. SBCAPES ARE VERY UNSTABLE THIS AFTERNOON...WITH 4500-5000+ J/KG NOTED JUST S OF THIS COMPLEX...WHERE STRONG HEATING AND LOW LEVEL MOISTURE POOLING ALONG/JUST AHEAD OF A SFC TROUGH WHICH HAS BEEN CONVECTIVELY REINFORCED OVER NRN/ERN OK INTO CNTRL AR. HAVE NOTICED A TREND OF INCREASING INSTABILITY S OF THE RED RIVER ACROSS EXTREME NE TX/SW AR...THUS HAVE ADDED SVR MENTION INTO THE FORECAST THIS EVENING AS THIS MCS CONTINUES SWD BEFORE GRADUALLY WEAKENING WITH THE LOSS OF HEATING. HOWEVER...ITS FORWARD MOMENTUM MAY KEEP THIS LINE STRONG/POSSIBLY SVR PERHAPS AS FAR S AS I-30...IF NOT EVEN FARTHER S TOWARDS TYR/GGG BEFORE DISSIPATING. THE HRRR INITIALIZED WELL THIS MORNING ON THE SE KS CONVECTION AND REMAINS CONSISTENT PROPAGATING THIS MCS SSWWD ACROSS NE TX/SW AR BEFORE WEAKENING...ALTHOUGH PORTIONS OF EXTREME NW LA CAN/T BE RULED OUT COMPLETELY. AFTERWARDS...THE SFC TROUGH REMAINS PROGGED TO SLOWLY DRIFT S INTO EXTREME SE OK/NRN SECTIONS OF SW AR BY 12Z THURSDAY...AND SLOWLY BACKDOORING SW INTO N LA/NE TX BY AFTERNOON BEFORE BECOMING STATIONARY. THIS REMAINS CONSISTENT WITH THE AFTERNOON PROGS TUESDAY...WITH THIS BNDRY LIKELY CONTRIBUTING TO COMPRESSIONAL WARMING NEAR AND S OF IT OVER NE TX/N LA. IT IS POSSIBLE THAT LOW LEVEL MOISTURE POOLING COULD BE AN ISSUE ALONG THIS BNDRY AS HAS BEEN THE CASE TODAY FARTHER N...WHICH COULD RESULT IN HEAT INDICES NEAR 105 DEGREES THURSDAY AFTERNOON. BUT GIVEN THE UNCERTAINTY AS TO THE EFFECT OF THE ONGOING CONVECTION WILL HAVE ON THE CURRENT AIR MASS...HAVE OPTED NOT TO INCLUDE A HEAT ADVISORY FOR PORTIONS OF THE REGION. AS HAS BEEN THE CASE TODAY...THE SFC TROUGH MAY FOCUS SCT CONVECTION THURSDAY AFTERNOON MAINLY OVER PORTIONS OF EXTREME ERN TX/N LA. DEPENDING ON THE EXTENT OF INSTABILITY PRESENT GIVEN THE COMPRESSIONAL WARMING/POTENTIAL LOW LEVEL MOISTURE POOLING...CAN/T RULE OUT AN ISOLATED SVR STORM THREAT...ALTHOUGH THIS POTENTIAL MAY BE MINIMIZED GIVEN THE LACK OF AN UPPER LEVEL FOCUS/SLIGHTLY WEAKER BULK SHEAR. HAVE MAINTAINED LOW CHANCE POPS S OF THE TROUGH...WITH SLIGHT CHANCE POPS NEAR AND N OF IT...WITH ANY CONVECTION EXPECTED TO WIND DOWN THURSDAY EVENING WITH THE LOSS OF HEATING. AFTERWARDS...THE UPPER LEVEL RIDGE CENTERED OVER THE FOUR CORNERS REGION WILL EXPAND E ACROSS THE PLAINS INTO THE MS VALLEY...DIALING UP THE HEAT AND ELIMINATING RAIN CHANCES FOR THE WEEKEND. MAX TEMPS SHOULD NEAR THE CENTURY MARK ESPECIALLY OVER E TX THIS WEEKEND...WITH THE RIDGE EXPECTED TO SLOWLY RETROGRADE BACK TO THE W EARLY NEXT WEEK IN RESPONSE TO THE NEXT LONGWAVE TROUGH THAT WILL DIG SE ACROSS THE NRN PLAINS AND MS VALLEY. THIS TROUGH WILL EVENTUALLY HELP TO USHER IN ANOTHER UNUSUAL JULY COOL FRONT LATE MONDAY THROUGH TUESDAY. HOWEVER...IT APPEARS MOISTURE AND UPPER LEVEL FORCING WILL BE LIMITED WITH THIS FROPA...ALTHOUGH COOLER AND DRIER AIR SHOULD SPILL SWD FOR THE MID AND LATE WEEK TIMEFRAME. BOTH THE GFS AND ECMWF ARE CONSISTENT THOUGH IN THE DEVELOPMENT OF A SHORTWAVE TROUGH OVER THE SRN PLAINS WEDNESDAY...WHICH MAY RESULT IN SCT CONVECTION AFFECTING THE REGION BY THE END OF THE EXTENDED. THESE COOLER TEMPS LOOK TO LINGER AS WE ENTER AUGUST. PRELIMS TO FOLLOW BELOW... 15 && .PRELIMINARY POINT TEMPS/POPS... SHV 74 96 75 96 75 / 20 30 10 10 0 MLU 72 93 70 93 73 / 20 30 10 10 0 DEQ 72 93 70 96 72 / 40 20 10 10 0 TXK 73 94 70 95 74 / 40 20 10 10 0 ELD 72 93 68 93 72 / 30 20 10 10 0 TYR 74 97 76 98 76 / 30 20 10 10 0 GGG 73 95 75 96 75 / 30 20 10 10 0 LFK 74 97 75 97 75 / 20 20 20 10 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1152 AM CDT WED JUL 23 2014 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-241200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1152 AM CDT WED JUL 23 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND EXTREME NORTHEAST TEXAS...WELL IN ADVANCE OF A WEAK SURFACE BOUNDARY THAT WILL SINK SLOWLY SOUTH ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS. THESE STORMS SHOULD ALSO DEVELOP OVER CENTRAL ARKANSAS NEAR AN UPPER LEVEL DISTURBANCE...AND WILL BUILD SOUTHWEST ACROSS THESE AREAS THIS AFTERNOON. ANOTHER COMPLEX OF THUNDERSTORMS OVER SOUTHEAST KANSAS MAY BECOME ABSORBED INTO THE SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS THUNDERSTORMS...AND ACCELERATE SOUTHWEST ALONG THE INTERSTATE 30 CORRIDOR. THIS MAY RESULT IN A SMALL SEVERE THUNDERSTORM COMPLEX CAPABLE OF PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL THROUGH EARLY EVENING BEFORE DIMINISHING WITH THE LOSS OF HEATING AND INSTABILITY. ELSEWHERE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING OVER NORTHCENTRAL LOUISIANA AND POSSIBLY DEEP EAST TEXAS...ON THE BACKSIDE OF AN UPPER LEVEL LOW PRESSURE SYSTEM OVER SOUTHEAST LOUISIANA. BRIEF HEAVY RAINFALL AND LOCALLY GUSTY WINDS WILL BE POSSIBLE IN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THURSDAY...NEAR A WEAK SURFACE BOUNDARY THAT MAY BECOME STATIONARY OVER NORTHEAST TEXAS AND NORTH LOUISIANA. RAIN CHANCES WILL DIMINISH FRIDAY THROUGH THE WEEKEND...AS AN UPPER LEVEL HIGH PRESSURE SYSTEM BUILDS EAST INTO THE REGION...RESULTING IN TEMPERATURES CLIMBING TO THE UPPER 90S TO NEAR 100 DEGREES. THIS WILL RESULT IN HEAT INDICES RANGING FROM 100 TO 105 DEGREES THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO OPERATORS...MAY BE NEEDED THIS AFTERNOON AND EVENING OVER NORTHEAST TEXAS...SOUTHEAST OKLAHOMA...AND SOUTHWEST ARKANSAS. 15
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
446 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND GST 3 W DE QUEEN 34.05N 94.40W
07/23/2014 M59 MPH SEVIER AR ASOS
DEQUEEN ASOS 51 KTS PEAK WIND
&&
EVENT NUMBER SHV1400442
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST HAWORTH 33.84N 94.65W
07/23/2014 E67 MPH MCCURTAIN OK TRAINED SPOTTER
&&
EVENT NUMBER SHV1400443
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
509 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM TSTM WND DMG 8 N DIERKS 34.24N 94.02W
07/23/2014 HOWARD AR EMERGENCY MNGR
STRONG WIND GUST BLEW DOWN PINE TREE... LIMBS DOWN...
HEAVY RAIN - 2 EAST OF ATHENS
&&
EVENT NUMBER SHV1400444
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN NASHVILLE 33.94N 93.85W
07/23/2014 E1.24 INCH HOWARD AR TRAINED SPOTTER
1.24 INCHES RAIN IN 10 MINUTES 5 MILES NORTH OF
NASHVILLE CORINTH COMMUNITY
&&
EVENT NUMBER SHV1400445
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG NASHVILLE 33.94N 93.85W
07/23/2014 HOWARD AR CO-OP OBSERVER
LIMBS BLOWN OFF TREES... POWER OUT
&&
EVENT NUMBER SHV1400446
25PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
539 PM CDT WED JUL 23 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG BROKEN BOW 34.03N 94.74W
07/23/2014 MCCURTAIN OK LAW ENFORCEMENT
TREES AND POWER LINES DOWN ALL OVER CITY OF BROKEN BOW
&&
EVENT NUMBER SHV1400447
25The Shreveport radar (KSHV), 120 km away, was scanning. The volume nearest the first event began at 22:49 UTC.
20 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Trees were downed in Hooks and Texarkana, Texas.
Powerlines were downed by severe thunderstorm wind gusts in Clarksville, Texas.
Powerlines were downed on Hwy. 2148 and Hwy 50 just west of Texarkana.
Trees and powerlines were downed across all of Morris County including across the Naples, Omaha, Jenkins and Daingerfield areas.
Tin roof damage was reported at Loop 179 and Hwy. 271. Trees were downed across the entire county.
Trees and powerlines were downed.
Trees were downed in Mount Pleasant, Texas.
Trees were downed across the entire county.
Trees and powerlines were downed throughout the entire county.
Trees were downed in Jefferson, Texas.
Trees were downed across the entire county.
Trees and powerlines were downed throughout the entire county.
A large oak tree fell near the Clinton and May Street intersection in Longview, Texas.
Trees and powerlines were downed throughout the county.
Trees and powerlines were downed throughout the county.
A 60 foot pine tree fell on a home between Tyler and Chapel Hill, Texas.
Trees and powerlines were downed throughout the entire county.
Trees were downed in Carthage, Texas.
Trees and powerlines were downed across the entire county.
Trees were downed on 417 east of Falsom, Chapel Road, County Road 1140 and 84 east.
Strong winds downed trees on FM 343 near the Cushing community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522704, 522705, 522709, 522710, 522716, 522749, 522750, 522717, 522718, 522719, 522720, 522729, 522730, 522733, 522736, 522739, 522740, 522741, 522746, 522747, 522748.